NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Monday, September 25, 2017
Addiction and Substance Abuse
What was my son`s death like?
My 28 year old son died in January from cocaine and ethanol toxicity. The diagnoses included cardiomagaly,moderate (heart weight 580 grams); concentric left ventricular hypertrophy; marked pumonary vascular congestion and edema, froth of the upper airways; mild cerebral edema; moderate fatty changes of the liver, and obesity. He weighed 385 pounds, was 74 inches tall, and had been a smoker and drinker. He had gone to a basketball game and had been drinking all day, obviously used cocaine, and took some alprazolam. What I want to know is how much he must have suffered when the overdose "happened"; were these diagnoses caused by the toxicity, or would they have already been "going on"? Did he know that he was dying; did he die in his sleep, or was he paralyzed? His brother was with him and said that he couldn`t stand up earlier in the morning, but he thought that he was simply so drunk that he passed out shortly after trying to stand. Then in a few hours he woke and found his brother dead. He`s worried because he didn`t call 911, and I`m worried about his guilty feelings.Any feedback would be appreciated.
Thank you for your thoughtful and very poignant questions. This must have been, and I am sure continues to be, very difficult for you and for your family. The disease of addiction, although often responding well to treatment, certainly can be devastating. It usually devastates people and families over long periods of time - usually many years. It much less often results in a death, especially at a young age like your son. I offer my thoughts and heart felt condolences at your loss.
As I mentioned above, your questions are very good ones and very appropriate to ask. My answers by necessity may be a bit vague since I am not familiar with all of the clinical details and also because answers are often non-specific in these circumstances. None-the-less, lets go through your questions one at a time:
1) Cardiomegally and concentric LVH - this is consistent with hypertension and obesity, and when it is present it increases the chance that a heart may have "arrhythmias" or abnormal rhythms when exposed to alcohol intoxication or especially cocaine. The same goes for the "Fatty Liver" - these are long term changes in the liver from alcoholism, tend to occur several years after the onset of drinking problems, and are not fatal or life threatening in and of themselves.
2) Pulmonary congestion / froth / cerebral edema - these are all very common changes that take place after... or in the process of death. Especially when it is an overdose, death takes place when the person is unconscious.
3) Cocaine toxicity tends to happen in the midst or peak of use, and not "later" when a person is passed out. Alcohol toxicity is markedly intensified by the use of aprazolam (Xanax), and typically DOES occur "later" when a person is passed out. The act of "passing out" from alcohol use involves going into level I or level III coma caused by the sedative/depressant effects of the drug alcohol (especially if magnified by the use of a benzodiazepine drug like alprazolam). This "passing out" or level III coma can be deepened to level IV come (not breathing on one's own) by many factors like sleep-apnea from obesity, airway blockage from a "too relaxed" tongue, etc. This in turn results in low oxygen (frothy lungs), heart rhythm problems, brain damage (cerebral edema) and the person passing away within minutes.
So, the overwhelmingly likelihood is that you son actually went through the process of passing away while he was "passed out" (unconscious in a substance induced coma). These substance induced comas are so very common among people with addictive disease, that it is a miracle that more people do not die from them each week in our communities. Also, there is virtually never a "warning sign" or indication to companions that a given "passing-out" event is more dangerous or severe or life-threatening than any of the prior episodes... so what your other son relates about the event is entirely typical of these situations.
I hope these observations are helpful to you and your family. Please do not hesitate to write back with further questions if you have them. Again, my condolences for all of you in this time of tragedy.
Ted Parran, MD
Associate Professor of General Medical Sciences
School of Medicine
Case Western Reserve University